Missouri, 2002

Hail in Missouri, May 7, 2002

May 7, 2002 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 7, 1:00 PM CST, 5 minutes earlier.

Area forecast discussion, May 7, 1:00 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CDT TUE MAY 7 2002

FORECAST CONCERNS: FLOODING POTENTIAL OVERNIGHT. CONFIGURATION OF
CWA WITH HIGHEST TSRA POTENTIAL.

OUTFLOW BOUNDARY FROM LATEST MCS OVERNIGHT HAD MOVED INTO EXTREME
SOUTHWEST MISSOURI...WITH TEMPS APPROACHING 80 IN THIS AREA.
ELSEWHERE RAIN COOLED AIR HAS STABILIZED THE ATMOSPHERE WITH ONLY
SOME DIME SIZE HAIL REPORTS SINCE NOON. RADAR INDICATED STORM TOTAL
PRECIPITATION ABOVE 1.5 INCHES IN A BROAD AREA NORTH OF INTERSTATE
44. I WILL LIKELY ISSUE A FLOOD WATCH FOR AREAS NORTH AND EAST OF A
MOUNT VERNON TO NEVADA LINE THROUGH NOON WEDNESDAY WITH THE MAIN
EMPHASIS ON MODERATE FLOODING IN THESE AREAS....ESPECIALLY NEAR THE
LAKE OF THE OZARKS WHERE FLOODING IS ONGOING.

CONVECTION OVER CWA WILL LIKELY SHIFT NORTH AND EAST DURING THE
AFTERNOON WITH THE NEXT FOCUS OUT WEST WHERE ANOTHER COMPLEX IS
DEVELOPING IN OKLAHOMA AND KANSAS. WATER VAPOR SHOWING ANOTHER IN
THE SERIES OF SHORT WAVES MOVING ACROSS NEW MEXICO INTO WESTERN
TEXAS. THIS WILL BE THE MAIN PLAYER OVERNIGHT WITH THE INITIATION OF
CONVECTION SOMEWHERE NEAR THE OUTFLOW BOUNDARY TO THE SOUTH OF
SGF...AND ACROSS NORTHEAST OKLAHOMA WHERE MORE SUNSHINE HAS
DESTABILIZED THE ATMOSPHERE.

WILL LIKELY GO WITH PERSISTENCE FOR WEDNESDAY AND WEDNESDAY NIGHT AS
THE COLD FRONT MOVES THROUGH THE AREA. EARLIER ZONES HAD CHANCE OF
TSRA ON SUNDAY NIGHT ONLY. DUE TO SURROUNDING OFFICES AND HPC
DISCUSSION...WILL LIKELY UP THE TIME TO SATURDAY AFTN AND DROP
CHANCE MONDAY AFTERNOON. NO OTHER CHANGES EXPECTED WITH MINOR
TEMPERATURE VARIATIONS THROUGH THE PERIOD.

ISC GRIDS WILL BE SENT BY 3 PM.

.SGF...
MO...FLOOD WATCH FOR AREAS EAST OF NEVADA TO MOUNT VERNON AND NORTH
OF HIGHWAY 60 FROM 4 PM TO WEDNESDAY NOON.
KS...NONE

JLT

In the hours before

Local storm report, May 7, 11:48 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1248 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    1 SW OLIVE                MO   .75 INCH HAIL
05/07/02   DALLAS                         REPORTED BY PUBLIC.
Special weather statement, May 7, 12:00 PM CST, 1 hour 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE MAY 7 2002

* HAZARDOUS WEATHER THREAT(S)...

FLOODING
HAIL
DAMAGING WINDS

* THREAT AREAS AND TIMING...

EXTREME SOUTHERN MISSOURI...MAINLY SOUTH AND EAST OF JOPLIN TO
BRANSON LINE THROUGH 6 PM. LARGE HAIL WILL BE THE MAIN THREAT IN
SOUTHWEST MISSOURI. LATER TONIGHT...MAINLY AFTER MIDNIGHT...FOR
AREAS NORTH OF INTERSTATE 44...EXPECT ANOTHER ROUND OF HEAVY
RAINFALL WITH SCATTERED SEVERE THUNDERSTORMS PRODUCING LARGE HAIL
AND DAMAGING WINDS.

* DISCUSSION...

A COMPLEX OF THUNDERSTORMS MOVED THROUGH THE OZARKS AND SOUTHEAST
KANSAS THIS MORNING...WHICH PRODUCED AN OUTFLOW BOUNDARY JUST NORTH
OF THE ARKANSAS BORDER. BEHIND THIS BOUNDARY CONDITIONS HAVE
STABILIZED...WITH ONLY MAINLY MARGINAL SEVERE HAIL REPORTS THROUGH 1
PM. CONDITIONS AHEAD OF THIS BOUNDARY HAVE DESTABILIZED...AND
FURTHER DEVELOPMENT OF LARGE HAIL AND DAMAGING WINDS IS POSSIBLE.
THE ONLY CONDITION WHICH WILL HINDER FURTHER DEVELOPMENT IS THE
STRENGTHENING CAP THIS AFTERNOON. LATER TONIGHT ANOTHER COMPLEX OF
THUNDERSTORMS WILL FORM OVER KANSAS AND MOVE THROUGH
MISSOURI...POSSIBLY PRODUCING ANOTHER SQUALL LINE. DUE TO THE
SATURATED SOIL CONDITIONS OVER SOUTHERN AND CENTRAL MISSOURI...AND
THE ADDITIONAL THUNDERSTORMS DEVELOPING OVERNIGHT...FLOODING WILL
BECOME LIKELY ONCE AGAIN.

* SPOTTER ACTIVATION OUTLOOK...

POSSIBLE THIS AFTERNOON AND OVERNIGHT.

* EXTENDED OUTLOOK...

A COLD FRONT WILL MOVE THROUGH THE AREA BY WEDNESDAY
NIGHT...BRINGING MORE SHOWERS AND THUNDERSTORMS.  SOME STORMS WILL
BE SEVERE WITH LARGE HAIL...DAMAGING WIND AND LOCALIZED HEAVY RAIN.

JLT

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, May 7, 12:12 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
112 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1255 PM    1 N MARSHFIELD            MO   1.5 INCH HAIL
05/07/02   WEBSTER                        REPORTED BY PUBLIC.
Local storm report, May 7, 12:28 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
128 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 PM    PLEASANT HOPE             MO   .88 INCH HAIL
05/07/02   POLK                           REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, May 7, 12:39 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
139 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0101 PM    NIXA                      MO   .75 INCH HAIL
05/07/02   CHRISTIAN                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 7, 1:05 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 PM    PLEASANT HOPE             MO   .88 INCH HAIL
05/07/02   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Springfield radar (KSGF), 185 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Shannon

When
May 7, 1:05 PM CST
Where
Shannon County, 2 mi S of Winona
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.983, -91.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294017.